New York, 2014

Hail and Damaging Wind in New York, May 14, 2014

May 14, 2014 · NWS BUF · 2 events in 2 counties and zones

Isolated thunderstorms developed in a warm, moist, unstable airmass. In Busti, a thunderstorm intensified producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Isolated thunderstorms developed in a warm, moist, unstable airmass. In Busti, a thunderstorm intensified producing damaging winds. Trees were downed on Cowing Road. One of the trees fell onto a house. In Cheektowaga, a thunderstorm produced three-quarter-inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 14, 2:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 2:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
332 PM EDT WED MAY 14 2014

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL REMAIN OVER WESTERN AND CENTRAL NEW
YORK WITH THUNDERSTORMS DEVELOPING INLAND LATE THIS AFTERNOON AND
EVENING. A SLOW MOVING COLD FRONT WILL CROSS THE REGION LATER
THURSDAY AND EARLY FRIDAY WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS...SOME OF WHICH WILL BRING DOWNPOURS.

&&

.NEAR TERM /THROUGH THURSDAY/...
LATE AFTERNOON RADAR AND SATELLITE SHOW A BROKEN LINE OF CONVECTION
FORMING UP ALONG WHAT APPEARS TO BE A COMBINATION OF THE LAKE
ONTARIO BREEZE BOUNDARY AND A BACKDOOR COLD FRONT ACROSS CENTRAL NY.
RAPID UPDATE AND HIGHER RESOLUTION MESOSCALE MODELS HAVE PICKED UP
ON THIS AND I HAVE CHOSEN A COMBO OF HRRR AND WRF FOR THE NEAR
TERM...THROUGH THE EVENING...THEN A BLEND OF WRF AND NAM12 LATER
TONIGHT THROUGH FRIDAY.

EXPECT MORE CONVECTION TO MOVE NORTH FROM NORTHERN PA AND ALONG THE
LAKE ERIE SHORE. SOME STORMS WILL BE CAPABLE OF PRODUCING DOWNPOURS
AND A QUICK QUARTER TO HALF INCH OF RAIN THIS EVENING. THE OVERALL
TREND WILL BE FOR THE RAIN TO MOVE NORTH OF LAKE ONTARIO TONIGHT...
THEN PLACE A WARM AND HUMID BUT CAPPED AIRMASS ACROSS THE REGION
DURING MOST OF THURSDAY. THE COLD FRONT WILL EDGE IN FROM THE WEST
DURING THE LATTER HALF OF THE AFTERNOON AND THROUGH THE EVENING. IT
IS DURING THIS TIME THAT THE HEAVIER AND TRAINING STORMS ARE
EXPECTED TO IMPACT WESTERN NY. THE HYDROLOGY SECTION FOLLOWING LATER
IN THIS DISCUSSION WILL HAVE MORE DETAILS ON THE RAINFALL AMOUNTS
AND IMPACTS ON FLOODING POTENTIAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A CLOSED LOW ACROSS THE UPPER MIDWESTERN STATES WILL SET UP A DEEP
AND MOIST SOUTHERLY FLOW ACROSS THE REGION. THIS WILL POSE A
SIGNIFICANT RISK FOR FLOODING AND FLASH FLOODING THURSDAY NIGHT AND
FRIDAY.

OVERALL...MODEL GUIDANCE IS VERY CLOSE ON THE BIG PICTURE. THERE IS
HIGH CONFIDENCE IN A PERIOD OF HEAVY RAIN MOVING ACROSS THE
REGION...WITH UNCERTAINTY ONLY IN TIMING. FORECAST USES A BROAD
CONSENSUS FOR THIS...WITH THE AXIS OF HEAVY RAIN LIKELY TO BE FROM
BUF-ROC THURSDAY NIGHT...AND ROC-ART ON FRIDAY. FROM THIS...MOST
AREAS SHOULD RECEIVE BETWEEN 1.5 AND 2 INCHES OF RAIN...WITH THE
STEADIEST RAINS LIKELY TO BE ACROSS THE SOUTHERN TIER. THE CAUSE FOR
THIS IS FAIRLY STRAIGHTFORWARD...WITH A SOUTHERLY 50 KT 850 MB LLJ
TRANSPORTING MOISTURE (PWATS ABOUT 1.5 INCHES) FROM THE GULF INTO
OUR REGION. FORECAST SOUNDINGS SHOW SOME ELEVATED
INSTABILITY...WHICH WILL ADD A CONVECTIVE ELEMENT...HOWEVER THE
SYNOPTIC SCALE LIFT SHOULD BRING A HEAVY RAIN TO ALL LOCATIONS WITH
LOCALLY HIGHER AMOUNTS DUE TO THESE CONVECTIVE ELEMENTS. THE SLOW
MOVING NATURE OF THIS WILL POTENTIALLY ALLOW FOR MULTIPLE WAVES OR
TRAINING...WHICH ALSO COULD RESULT IN LOCALLY HIGHER AMOUNTS.

ALTHOUGH FLOODING IS THE PRIMARY RISK...THERE WILL BE A LIMITED
CHANCE FOR STRONG THUNDERSTORMS ON THURSDAY. WIND PROFILES WILL BE
FAVORABLE FOR ORGANIZED CONVECTION...HOWEVER WIDESPREAD CLOUD COVER
IS LIKELY TO PREVENT SURFACE BASED CONVECTION. SIGNIFICANT BREAKS OF
SUNSHINE WILL HAVE TO BE MONITORED.

THE UPPER LOW WILL GRADUALLY SHIFT EASTWARD...WHICH WILL PUSH A COLD
FRONT THROUGH OUR REGION FRIDAY NIGHT AND BRING AN END TO THE HEAVY
RAIN. EXPECT TEMPERATURES IN THE 70S AHEAD OF THIS FRONT TO DROP
INTO THE UPPER 40S TO LOWER 50S ON FRIDAY. THEN ON SATURDAY
TEMPERATURES WILL CONTINUE TO BE ON THE COLL SIDE...TOPPING OUT AT
AROUND 60 DEGREES. THE UPPER TROF AXIS MAY SPARK A FEW SHOWERS...BUT
THESE SHOULD BE BRIEF IN NATURE...POSING NO ADDITIONAL RISK FOR
FLOODING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE REGION WILL BE UNDER THE INFLUENCE OF AN UPPER LEVEL LOW FOR THE
BETTER PART OF THE EXTENDED PERIOD. THIS WILL BRING BELOW NORMAL
TEMPERATURES AND PERIODIC SHOWERS.

ON SATURDAY NIGHT 850 MB TEMPERATURES ARE FORECAST TO BE AROUND +1
AT 850 MB...WITH WEAK RIDING PATCHY FROST IS A POSSIBILITY IN THE
MOUNTAIN VALLEYS DEPENDING ON HOW MUCH CLEARING OCCURS. A CLOSED
UPPER LOW IS THEN FORECAST TO DIVE ACROSS THE REGION THROUGH MONDAY
WHICH WILL BRING INCREASING COVERAGE OF SHOWERS. THESE SHOULD NOT BE
TERRIBLY HEAVY GIVEN TH SOURCE OF THE LOW...WITH THE MOST WIDESPREAD
COVERAGE TO FOLLOW DIURNAL TRENDS AND COME DURING THE AFTERNOON
HOURS. HIGHS SHOULD BE IN THE LOWER 60S SUNDAY AND MONDAY.

BOTH GFS/ECMWF SLOWLY NUDGE THE UPPER LOW EASTWARD ON TUESDAY AND
WEDNESDAY...WHICH WILL ALLOW A RIDGE TO BUILD ON THE BACK OF THE
LOW. THIS SHOULD BRING FAIR WEATHER FOR THE PERIOD...WITH SEASONABLE
TEMPERATURES WITH DAYTIME HIGHS INT HE UPPER 60S TO LOWER 70S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
HRRR AND WRF MODELS INDICATE THAT AREAS OF CONVECTION WILL DEVELOP
ALONG ILL DEFINED BOUNDARIES INLAND OF LAKES ERIE AND ONTARIO...AND
A WEAK BACKDOOR COLD FRONT ACROSS CENTRAL NY. GENERALLY VFR
CONDITIONS ARE EXPECTED AWAY FROM THESE BOUNDARY INDUCED
STORMS...WITH TEMPORARY MVFR CONDITIONS IN THUNDERSTORMS.

THE RAIN SHOULD MOVE NORTH BY MIDNIGHT WITH VFR CONDITIONS THROUGH
THE NIGHT AND REMAIN SO THROUGH MID AFTERNOON ON THURSDAY.

OUTLOOK...
THURSDAY...VFR THROUGH MID AFTERNOON. MVFR WITH NUMEROUS SHOWERS AND
THUNDERSTORMS LATE IN THE DAY.
THURSDAY NIGHT AND FRIDAY...MVFR/IFR IN SHOWERS AND  THUNDERSTORMS.
HEAVY RAIN AT TIMES OVERNIGHT.
SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
SUNDAY AND MONDAY...VFR IN SCATTERED SHOWERS.

&&

.MARINE...
RELATIVELY LIGHT WINDS WILL CONTINUE THROUGH THURSDAY AS A NEARLY
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOWER GREAT
LAKES. A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY NIGHT WITH
HEAVY RAIN AND THUNDERSTORMS. WINDS AND WAVES WILL LIKELY REMAIN
BELOW SMALL CRAFT CRITERIA THROUGH THE WEEKEND.

&&

.HYDROLOGY...
THERE ARE MULTIPLE HYDROLOGICAL CONCERNS FOR THE UPCOMING DAYS. THE
PRIMARY RISK WILL BE FOR FLASH FLOODING. INITIALLY THIS WILL BE
CONVECTIVELY DRIVEN THROUGH THURSDAY. FOR THIS PERIOD...IT WILL
BE VERY DIFFICULT TO TELL EXACTLY WHERE THUNDERSTORMS WILL
DEVELOP...BIT WITH A PERSISTENTLY MOIST AIRMASS IN PLACE LOCALIZED
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WILL BE POSSIBLE.
MEANWHILE...THERE ARE SEVERAL AREAS IN OUR CWA WHICH WILL BE
PARTICULARLY VULNERABLE TO FLASH FLOODING DUE TO RECENT RAINFALL.
THESE INCLUDE PORTIONS OF THE SOUTHERN TIER AND FINGER LAKES
REGIONS.

THERE IS INCREASING CONFIDENCE THAT ALL AREAS WILL GET A PERIOD OF
HEAVY RAIN ON THURSDAY NIGHT AND FRIDAY...WITH BASIN AVERAGES
BETWEEN 1.5 AND 2 INCHES. THIS HAS THE POTENTIAL TO CAUSE
ADDITIONAL FLASH FLOODING...ESPECIALLY IF THUNDERSTORMS TRAIN OVER
THE SAME AREAS WHICH COULD RESULT IN LOCALLY HIGHER AMOUNTS.

IN ADDITION...THERE IS ALSO A RISK FOR RIVER AND CREEK FLOODING. THE
CONVECTIVE NATURE OF THIS MAKES RIVER FORECASTS DIFFICULT SINCE
AMOUNTS CAN VARY SIGNIFICANTLY ACROSS BASINS. EVEN SO...THE
WIDESPREAD RAINFALL ON THURSDAY NIGHT AND FRIDAY HAS A GOOD CHANCE
TO PUSH THE GENESEE AND ALLEGHENY RIVERS TO NEAR FLOOD STAGE.
MEANWHILE THE BUFFALO AND ROCHESTER CREEKS WILL BE MORE VULNERABLE
TO CONVECTION...WITH LOCALIZED RAINFALL POSSIBLY CAUSING MORE
SIGNIFICANT FLOODING (OR NONE AT ALL) IN THE BUFFALO AND ROCHESTER
CREEKS. THE CRESTS WILL DEPEND ON EXACTLY WHEN AND WHERE THE
HEAVIEST RAIN FALLS...WHICH WILL BE DIFFICULT TO KNOW UNTIL CLOSER
TO THE EVENT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ003>005-013-
     014-021.
     FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NYZ001-002-
     010>012-019-020-085.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...APFFEL
LONG TERM...APFFEL/LEVAN
AVIATION...WCH
MARINE...WCH/ZAFF
HYDROLOGY...WCH
Hazardous weather outlook, May 14, 3:27 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
427 PM EDT WED MAY 14 2014

NYZ003-004-013-014-021-152030-
MONROE-WAYNE-LIVINGSTON-ONTARIO-ALLEGANY-
427 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR STRONG THUNDERSTORMS THIS
EVENING...WITH GUSTY WINDS AND HAIL POSSIBLY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010>012-019-020-085-152030-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
427 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR STRONG THUNDERSTORMS THIS
EVENING...WITH GUSTY WINDS AND HAIL POSSIBLY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-152030-
OSWEGO-JEFFERSON-LEWIS-
427 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-152030-
NORTHERN CAYUGA-
427 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-152030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
427 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 14, 3:45 PM EST
Where
Chautauqua County, 2.35 mi NNW of Busti
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.060, -79.301

Broadcast media reported trees down in Busti.

Hail, Erie

When
May 14, 4:15 PM EST
Where
Erie County, 1.72 mi W of Bellevue
Measured
0.75 in hail
Reported by
Public
Coordinates
42.876, -78.753

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523415, 523417.